Watch past educational presentations and see live events in real time
Reference our medication guides for helpful information
Explore available award and grant opportunities for fellows-in-training.
Make a choice that matters
The best care starts with the best information. See videos to help answer your questions.
The ACR is accepting applications for mini curriculums, which are educational activities or curriculums to enhance the ACR Core Curriculum Outline.
HIV infection and its most serious complication, acquired immunodeficiency syndrome — more often referred to as AIDS — were first recognized over 30 years ago. Since then, there has been great progress in understanding, treating and preventing AIDS and infection with HIV, the virus that causes AIDS. Despite these advances, more than 1.1 million people in the United States are living with HIV infection, and almost 1 in 5 is unaware of their underlying infection.
Many people with HIV have problems of the musculoskeletal system (joints, muscles and bones). HIV infection can lead to rheumatic (joint and muscle) illness, including joint pain, arthritis, muscle pain, weakness and fatigue (feeling very tired). Extra-articular manifestations such as uveitis (eye inflammation) may also occur in HIV patients exhibiting arthritis. Sometimes these symptoms (what someone feels) happen before the person knows he or she has HIV.
Some diseases of the joints and muscles can result from HIV infection. Many of these rheumatic diseases cause pain and inflammation (swelling). Pain in the joints, soft tissues surrounding joints, and muscles are often the first and most common complaints and are seen in about 5 percent of HIV-positive patients.
Less common rheumatic diseases that can occur in people with HIV include:
Patients with HIV may also get joint, soft tissue, muscle or bone problems from the medicines they take to control HIV. These problems include gouty arthritis, tenosynovitis,
inflammatory myopathy (muscle disease),
osteoporosis and lipodystrophy (abnormal fat distribution, most often loss of fat). Almost all of these problems, however, are associated with medications that are no longer recommended as first-line by experts. It is increasingly uncommon to see these types of side effects with the medications that are currently recommended by the US Department of Health and Human Services. Immune reconstitution inflammatory syndrome may also occur following effective treatment for HIV. As the CD4 T cells begin to recover in number and function, HIV infected patients may experience overwhelming systemic inflammatory reactions with fever and malaise, and worsening of previously affected organ systems.
HIV-related rheumatic illnesses affect males and females, all ages and all ethnic groups. Common risk factors for HIV include unprotected sex and IV (intravenous) drug use with shared needles. There are a few causes of rheumatic disease in people with HIV. The HIV infection can be a direct cause. Other viruses or bacteria can play important roles in causing rheumatic problems.
Health care providers suspect a rheumatic disease is due to HIV when a patient at high risk for HIV infection has painful joints and muscles or any other rheumatic problem. HIV tests can confirm HIV.
The name for the type of drugs that treat HIV is antiretroviral. Use of combination antiretroviral therapy (cART) began in the mid-1990s. People often call cART the “cocktail” of HIV drugs because it combines at least three HIV drugs. This treatment has greatly improved HIV symptoms, above all those affecting the muscles and joints.
Thanks to cART, fewer people with HIV get a rheumatic disease. And if they do get one, the rheumatic disease tends to be less serious. Most people with HIV who have muscle and joint complaints respond well to standard treatment. This is a mix of pain relievers and anti-inflammatory drugs, which decrease swelling, pain and fever.
Those who do not respond to standard treatment may need medicine to suppress the immune system. They also may need physical therapy to relieve symptoms, prevent joint deformities and preserve function.
Some things that raise the risk of getting HIV also raise the risk for HIV-related rheumatic disease. To lower your risk for both, use safer sex practices. If you have HIV, take your medicines as your health care provider has prescribed. Also, the Centers for Disease Control and Prevention suggest HIV routine screening in all healthcare settings for those aged 13 to 64 years. Certain groups should be especially targeted such as adults who are having sex, pregnant women (mainly under age 24) and men who have sex with men.
People with HIV who can afford and tolerate cART are living longer. However, HIV-associated rheumatic disease can cause discomfort, muscle weakness and impaired function. Ways for people with HIV to stay healthy, besides taking their HIV drugs, are eating a well-balanced diet and exercising. If you get joint pain or muscle weakness while taking HIV drugs, review your medicines with your health care provider. Ask if any might be causing your symptoms and if you can switch to another drug.
Updated March 2019 by Vaneet Sandhu, MD, and reviewed by the American College of Rheumatology Committee on Communications and Marketing.
This information is provided for general education only. Individuals should consult a qualified health care provider for professional medical advice, diagnosis and treatment of a medical or health condition.